Hail, Kanabec
- When
- July 2, 1:25 AM CST
- Where
- Kanabec County, 7 mi NNW of Ogilvie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.924, -93.476
Spotter also estimated winds to be greater then 50 mph.
A cold front swept through much of East Central Minnesota during the early morning hours of the 2nd, producing isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cold front swept through much of East Central Minnesota during the early morning hours of the 2nd, producing isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 1, 9:30 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1030 PM CDT TUE JUL 1 2008 .UPDATED FOR AVIATION DISCUSSION BELOW... .DISCUSSION... COLD FRONT STRETCHING FROM WESTERN ONTARIO THROUGH ND AT MID AFTERNOON. QUITE AN IMPRESSIVE AREA OF SMOKE SEEN IN THE VISIBLE IMAGERY NORTH OF THE FRONTAL BOUNDARY FROM THE FIRES IN NORTHERN SASKATCHEWAN. THE FRONT IS MOVING SLOWLY SOUTHWARD AND NOT EXPECTED TO CLEAR THE SOUTHERN FA UNTIL EARLY WEDNESDAY AFTERNOON. CURRENT LAPS UA ANALYSIS SHOWING +11 DEG C AIR COVERING FAR WESTERN MN ATTM. +10 DEG AIR EXPECTED INTO THE TWIN CITIES BY THIS EVENING. AS A RESULT...LAPS PROFILE SHOWING CIN UP THROUGH ABOUT 600MB WITH SEVERAL HUNDRED J/KG OF CAPE ABOVE. RUC PROFILE FORECASTS SHOW THE MID LEVEL WARMING WANING BETWEEN 03Z AND 06Z WITH POSITIVE CAPE VALUES INCREASING. THE LOW LEVEL WIND FIELD MAXIMIZES AROUND 45 KNOTS NEAR KDLH AND NORTHERN WI BY 06Z. HENCE...EXPECT STORMS UP NORTH THIS EVENING...ESPECIALLY DLHS CWA...WITH THE ACTIVITY DROPPING SOUTHWARD ACROSS WI AND EAST CENTRAL MN OVERNIGHT. SHEAR VALUES SUPPORT SEVERE STORMS TO THE NORTH OF THE TWIN CITIES TONIGHT. SREF PRECIP PROBABILITIES HIGHEST OVERNIGHT ACROSS THE WI CWA AND HAVE INDICATED SOME LIKELY POPS FOR THE 06Z-12Z TIME FRAME. THE COLD FRONT SHOULD BE EAST AND SOUTH OF A LINE FROM KEAU TO KAEL BY 18Z ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. ACTIVE WEATHER EXPECTED TO THE SOUTH AND EAST OF THE FRONT WEDNESDAY AFTERNOON. THE SYSTEM OF HIGH PRESSURE WILL SETTLE OVER THE LOCAL AREA ON THURSDAY AND THEN DRIFT SLOWLY SOUTHEAST THROUGH SATURDAY. A NEW COLD FRONT WILL BE PUSHING ACROSS THE NORTHERN PLAINS ON SUNDAY. VERY WARM MID LEVEL AIR (+14 DEG C) SHOWN BY THE GFS AND ECMWF SPREADING ACROSS THE CWA ON SUNDAY...WHICH SHOULD CAP ANY THUNDERSTORM ACTIVITY FROM DEVELOPING UNTIL SUNDAY NIGHT. THE COLD FRONT IS PROJECTED TO MOVE SLOWLY SE ACROSS THE FA ON MONDAY. A ROUND OF STORMS POSSIBLE SUNDAY NIGHT/EARLY MONDAY AND THEN AGAIN MONDAY AFTERNOON AND EVENING. SMALL POPS KEPT IN THE FORECAST FOR SOUTHERN AND WESTERN MN ON TUESDAY WITH SOME QUESTION ON HOW FAR SOUTH THE FRONT WILL GO BEFORE BECOMING STATIONARY. && .AVIATION... /06Z TAF ISSUANCE/ SFC CDFNT DROPPING SLOWLY SOUTH THIS EVENING...FROM NEAR KELO-KDTL AT 04Z. ISOLD CONVECTION ON THE BACK END OF THE STRONG FORCING /UPPER TROF OVER SOUTHERN CANADA/NORTHEAST MN. EXPECT BEST CONVECTIVE POTENTIAL MOVING ACROSS EASTERN PORTION OF FA THROUGH 12-14Z. WILL HOLD ONTO TEMPO TSRA/BRIEF MVFR VSBYS AT KSTC-KMSP-KRNH AND KEAU. FNT SHOULD DROP SOUTH OF REGION BETWEEN 15-18Z...WITH PERHAPS SOME CAA CUMULUS AND GUSTY NORTHWEST WINDS DEVELOPING IN THE WAKE OF THE FRONT. EXPECT WINDS TO DIMINISH LATE AFTERNOON...AND CUMULUS TO DISSIPATE AROUND SUNSET OVER MAINLY EASTERN AREAS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/DWE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1057 PM CDT TUE JUL 1 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1050 PM CDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE OUTLOOK AREA OVERNIGHT ALONG A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL MINNESOTA AND ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN WESTERN WISCONSIN. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL DIMINISH WITH EACH PASSING OVERNIGHT HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THESE AREAS WITH A SLIGHT CHANCE OF THEM PRODUCING LARGE HAIL AND DAMAGING WINDS BEFORE EXITING THE OUTLOOK AREA EARLY WEDNESDAY AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE AREA BY WEDNESDAY NIGHT WITH QUIET WEATHER EXPECTED THROUGH SATURDAY. THE NEXT THREAT FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA SUNDAY NIGHT AND MONDAY AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE OVERNIGHT IN CENTRAL MINNESOTA AND ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN WEST CENTRAL WISCONSIN. MDB/MTF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 1 N BERTHA 46.28N 95.06W
07/02/2008 M1.75 INCH TODD MN LAW ENFORCEMENT
&&
KMESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 120 AM CDT WED JUL 2 2008 MNZ043-044-050-020715- BENTON-MILLE LACS-MORRISON- 120 AM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR BENTON...MILLE LACS AND MORRISON COUNTIES UNTIL 215 AM CDT... AT 116 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING POTENTIALLY SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF BRAINERD TO 4 MILES SOUTH OF RANDALL. THESE STORMS WERE MOVING EAST AT 42 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... VINELAND. HILLMAN. MORRILL. ISLE. IF ON OR NEAR LAKE MILLE LACS...GET OFF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 07:25 UTC.
1 hail. Local standard time, as filed.
Spotter also estimated winds to be greater then 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128178.